Texas, 2007Hail and Damaging Winds in Texas, March 31, 2007
March 31, 2007 · NWS HGX · 11 events in 5 counties and zones
A pre-frontal trough well ahead of a central Texas cold front slowed as it approached the coastal counties. This boundary became the focus for severe thunderstorms along the coast and neighboring inland counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $239,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trough well ahead of a central Texas cold front slowed as it approached the coastal counties. This boundary became the focus for severe thunderstorms along the coast and neighboring inland counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 31, 3:11 AM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 31, 3:11 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
411 AM CDT SAT MAR 31 2007
.DISCUSSION...
SEVERE WEATHER ON THE WAY. LONG LIVED SERIES OF HP SUPERCELLS
TRACKING OUT OF THE HILL COUNTRY AND INTO OUR WESTERN COUNTIES
AROUND 415-430 AM (COLORADO/JACKSON COUNTIES) AND BY 630 AM
SHOULD BE ALONG AN ADDICKS TO RICHMOND TO PALACIOS LINE.
IMPRESSIVE SPEED SHEAR IN THE LOW LEVELS WITH HELICITIES RUNNING
200+ IN THE NEAR STORM ENVIRONMENT THOUGH AS IT TRANSLATES EAST
AFTER 12Z THE SHEAR DECREASES. THREATS IN THE SHORT TERM LOOK TO
BE WIND/HAIL BUT CANT RULE OUT BRIEF TORNADO THREAT AS THESE PASS
NORTH AND EAST OF MATAGORDA BAY. HAVE ISSUED UPDATED ZONES WITH
THE TORNADO WATCH.
THE SEVERE THUNDERSTORMS SHOULD BE OUT OF THE CWA BY 18Z AT THE
LATEST THOUGH THE MARINE WATERS MAY BE UNDER THE GUN LONGER.
HEAVY RAIN A GOOD BET WITH THESE SUPERCELLS...EWX RADAR ESTIMATES
HAVE BEEN CONSISTENTLY PAINTING 2-3 PER HOUR RATES AND THAT
SHOULD HOLD AS THEY MOVE INTO THE AREA...AM EXPECTING THE RATES TO
POSSIBLY INCREASE AFTER 12Z AS STORMS SLOW BUT THE SMALL AREAL
COVERAGE OF THE VERY INTENSE RAINS HAS LEAD TO ME TO HOLD OFF ON A
FLOOD WATCH. WE MAY GET SOME SHORT LIVED STREET FLOODING BUT NOT
ANTICIPATING WIDESPREAD FLOOD THREAT. PERHAPS IF THE STORMS WEAKEN
AND LEAVE A BOUNDARY THAT DAYTIME HEATING COULD WORK ON BEFORE THE
PACIFIC AIRMASS ARRIVES AND EXITING SHORT WAVE DEPARTS THEN
PERHAPS A MORE MESOSCALE RAIN EVENT WOULD BE POSSIBLE BUT MY
CONFIDENCE IN THIS OCCURRING IS LOW.
GUIDANCE INDICATES THE FRONTAL BOUNDARY TO STALL NEAR THE COAST OR
MORE LIKELY JUST OFFSHORE THEN RETURN NORTH ON MONDAY AS A S/W
PASSES OVER THE AREA. WILL CARRY 20 POPS DURING THIS PERIOD.
RETURN FLOW IN PLACE MONDAY AFTERNOON IN ADVANCE OF A FAIRLY WELL
MODIFIED COLD FRONT WEDNESDAY MORNING. WILL PROBABLY GET RAIN/TSRA
WITH THIS PASSAGE. TEMPS TO RUN ON THE COOL SIDE WEDNESDAY THROUGH
NEXT SATURDAY.
45/39
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 74 53 84 60 80 / 70 0 0 0 20
HOUSTON (IAH) 72 57 83 63 80 / 70 30 0 0 20
GALVESTON (GLS) 73 65 80 68 77 / 70 50 0 10 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH NUMBER 98 IN EFFECT FOR AREAS GENERALLY ALONG
AND SOUTH OF A BELLVILLE TO CONROE TO CLEVELAND LINE UNTIL 10 AM.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 11 AM CDT THIS
MORNING FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM
HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...45
MARINE/AVIATION...39
Hazardous weather outlook, Mar 30, 2:44 PM CST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
344 PM CDT FRI MAR 30 2007
TXZ163-164-176>179-195>200-210>214-226-227-235>238-312045-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
344 PM CDT FRI MAR 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
LOCALLY HEAVY RAIN AND STRONG THUNDERSTORMS POSSIBLE LATE TONIGHT INTO
SATURDAY
.DAY ONE...TONIGHT
A VIGOROUS UPPER LEVEL STORM SYSTEM WILL APPROACH SOUTHEAST TEXAS
OVERNIGHT. THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER CENTRAL
TEXAS AFTER MIDNIGHT AND MOVE EAST. THE BEST CHANCE OF SEVERE
WEATHER WILL REMAIN NORTHWEST OF A COLUMBUS TO CROCKETT LINE OVERNIGHT.
THE PRIMARY SEVERE WEATHER HAZARD WILL BE STRAIGHT LINE DAMAGING
WINDS AND ISOLATED TORNADOES. THE BEST CHANCE FOR HAZARDOUS
WEATHER WILL OCCUR AFTER 2 AM. HEAVY RAIN WILL ALSO BE POSSIBLE
WITH SOME 1 TO 2 INCH TOTALS POSSIBLE OVERNIGHT WEST OF A COLUMBUS
TO CROCKETT LINE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FIRST HALF OF SATURDAY WILL REMAIN STORMY AS A LINEAR STORM
COMPLEX MOVES ACROSS SOUTHEAST TEXAS. THE PRIMARY SEVERE WEATHER
HAZARD WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. THE BEST
CHANCE FOR SEVERE WEATHER WILL OCCUR BEFORE 2 PM. HEAVY RAIN WILL
AGAIN BE POSSIBLE WITH WIDESPREAD RAINFALL TOTALS OF 1 TO 2 INCHES
AND ISOLATED TOTALS BETWEEN 3 AND 5 INCHES POSSIBLE.
FAVORABLE UPPER LEVEL WINDS AND DEEP MOISTURE FAVOR ADDITIONAL
THUNDERSTORMS ON MONDAY. SOME OF THE RAIN COULD AGAIN BE LOCALLY
HEAVY. AT THIS TIME...RAINFALL TOTALS ARE EXPECTED TO AVERAGE
BETWEEN 1 AND 2 INCHES.
A STRONG COLD FRONT IS EXPECTED TO CROSS THE COASTAL WATERS ON
TUESDAY NIGHT. A RAPID WIND SHIFT AND ANOTHER ROUND OF
THUNDERSTORMS WILL ACCOMPANY THE FRONT.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD ANTICIPATE
ACTIVATION LATER TONIGHT AND SATURDAY.
Event by event
6 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Colorado
- When
- March 31, 4:27 AM CST to 4:28 AM CST
- Where
- Colorado County, Rock Is
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 29.530, -96.580
A couple of mid-sized oak trees down.
Hail, Wharton
- When
- March 31, 4:45 AM CST to 4:46 AM CST
- Where
- Wharton County, Egypt
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 29.400, -96.250
Hail, Wharton
- When
- March 31, 5:04 AM CST to 5:05 AM CST
- Where
- Wharton County, Wharton
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 29.320, -96.100
Thunderstorm Wind, Wharton
- When
- March 31, 5:05 AM CST
- Where
- Wharton County, 2 mi ESE of Wharton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 29.309, -96.069
Thunderstorm Wind, Fort Bend
- When
- March 31, 5:10 AM CST to 5:11 AM CST
- Where
- Fort Bend County, Fulshear
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 29.680, -95.900
Thunderstorm Wind, Fort Bend
- When
- March 31, 5:15 AM CST to 5:16 AM CST
- Where
- Fort Bend County, Richmond
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 29.580, -95.750
Hail, Fort Bend
- When
- March 31, 5:15 AM CST to 5:16 AM CST
- Where
- Fort Bend County, Richmond
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 29.580, -95.750
Hail, Fort Bend
- When
- March 31, 5:15 AM CST to 5:16 AM CST
- Where
- Fort Bend County, Needville
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 29.400, -95.830
Thunderstorm Wind, Fort Bend
- When
- March 31, 5:30 AM CST to 5:31 AM CST
- Where
- Fort Bend County, 3 mi N of Sugarland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 29.663, -95.630
Occurred in Mission Bend area.
Thunderstorm Wind, Harris
- When
- March 31, 5:30 AM CST to 5:40 AM CST
- Where
- Harris County, Houston
- Measured
- 59 kt (68 mph) estimated gust
- Property damage
- $195,000
- Reported by
- Emergency Manager
- Coordinates
- 29.730, -95.370
Damage in and around the Houston area from this squall line included trees down (several on vehicles), fences damaged and extensive roof damage to several area businesses and apartments.
Lightning, Galveston
- When
- March 31, 9:30 AM CST
- Where
- Galveston County, Texas City
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 29.400, -94.900
Lightning strike started a fire that caused moderate damage to a home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Illinois, March 31, 200711 injured · $1.2 million · 83 kt wind · 31 events
- Tornadoes and Flash Flooding in Texas, March 31, 20074 injured · $175,000 · EF2 · 7 events
- Lightning Strike in Tennessee, March 31, 20076 injured · $500,000 · 1 event
- Tornado and Hail in Iowa, March 31, 2007$162,000 · EF1 · 34 events
- Tornado and Hail in Nebraska, March 31, 2007$55,000 · EF1 · 17 events
- Tornadoes and Hail in Iowa, March 31, 2007$80,000 · EF1 · 5 events
- Hail and Damaging Winds in Iowa, March 31, 2007$114,000 · 1 in hail · 20 events
- Damaging Winds in Arkansas, March 31, 2007$75,000 · 60 kt wind · 2 events
- Flash Flooding and Damaging Winds in Arkansas, March 31, 2007$50,000 · 61 kt wind · 6 events
- Damaging Wind in Kentucky, March 31, 2007$50,000 · 83 kt wind · 1 event
- Tornado and Hail in Missouri, March 31, 20072 injured · EF0 · 9 events
- Damaging Wind in Arkansas, March 31, 2007$25,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14651, 14652, 14653, 18465, 14654, 14655, 14656, 14657, 14658, 14659, 20468.